Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 117, NWS Tulsa, OK

September 3, 2008Carroll County, Madison County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 3, 2008, 5:46 AM CDT for Carroll County, Madison County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 5:46 AM CDT (10:46 UTC)
Expired
Sep 3, 2008, 11:45 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, AR, Madison County, AR

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 031046
FFWTSA
ARC015-087-031645-
/O.NEW.KTSA.FF.W.0117.080903T1046Z-080903T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
546 AM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ARKANSAS
  NORTHERN MADISON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1145 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAIN ALONG A LINE EXTENDING FROM 11 MILES EAST OF
  ALPENA TO 3 MILES NORTH OF HINDSVILLE...MOVING WEST AT 10 MPH.     
  RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN.     
  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1145 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...WESLEY...RULE...CLIFTY...GREEN FOREST...OAK GROVE...
  URBANETTE...BERRYVILLE...GRANDVIEW...EUREKA SPRINGS AND BEAVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3612 9329 3612 9346 3609 9346 3608 9343
      3598 9344 3602 9392 3622 9389 3624 9386
      3650 9386 3650 9330 3649 9329 3613 9328

$$
1 follow-up statement
000 
WGUS74 KTSA 031413
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
913 AM CDT WED SEP 3 2008

ARC015-087-031645-
/O.CON.KTSA.FF.W.0117.000000T0000Z-080903T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL AR-MADISON AR-
913 AM CDT WED SEP 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
NORTHERN MADISON AND CARROLL COUNTIES...

AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AREAS OF HEAVY RAIN CONTINUING OVER ALL OF NORTHERN MADISON AND 
CARROLL COUNTIES.  THE BANDS OF HEAVIEST RAIN WERE MOVING NORTHWEST 
AT 10 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY 
FALLEN WITHIN THE LAST 3 HOURS. ANOTHER 1 TO 2 INCHES WILL BE 
POSSIBLE THROUGH 1145 AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE CLIFTY...BEAVER...GRANDVIEW...URBANETTE...RULE...
CARROLLTON...RUDD...GREEN FOREST...EUREKA SPRINGS...BERRYVILLE...OAK
GROVE AND ALPENA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3612 9329 3612 9346 3609 9346 3608 9343
      3598 9344 3602 9392 3622 9389 3624 9386
      3650 9386 3650 9330 3649 9329 3613 9328

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:51 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 3, 3:51 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
351 AM CDT WED SEP 3 2008

.DISCUSSION...
AREAS OF LIGHT TO MODERATE RAIN CONTINUE TO SPREAD ACROSS MUCH OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS IN ASSOCIATION WITH THE
TROPICAL REMNANTS OF GUSTAV. SYSTEM WILL CONTINUE TO LIFT SLOWLY
NORTH TODAY AND THEN NORTHEAST TONIGHT. PRECIPITATION SHOULD END
FROM SOUTHWEST TO NORTHEAST TONIGHT INTO THURSDAY MORNING WITH
MOST OF THE HEAVIER PRECIPITATION ENDING AFTER MIDNIGHT TONIGHT.
WILL CONTINUE WITH CURRENT FLOOD WATCH CONFIGURATION. AREAS ALONG
AND NORTH OF INTERSTATE 44 HAVE SEEN LITTLE RAINFALL WITH EVENT SO
FAR AND EVEN WITH THE ONE TO TWO INCHES OF RAIN EXPECTED
TODAY/THIS EVENING...SHOULD NOT POSE A SIGNIFICANT FLOODING
THREAT. THIS AREA WILL CONTINUE TO BE MONITORED HOWEVER TO MAKE
SURE NO HEAVIER RAIN BANDS DEVELOP FOR A PROLONGED PERIOD OF TIME.
BEAUTIFUL FALL LIKE WEATHER EXPECTED THURSDAY AND FRIDAY BEHIND
DEPARTING SYSTEM WITH COOLER/DRIER AIR WORKING INTO THE REGION.
LATEST 06Z NAM SHOWS 50H SHORTWAVE MOVING INTO AREA SATURDAY
MORNING WITH WESTERLY FLOW ALOFT. THIS MAY PUSH SECONDARY COOL
FRONT INTO AREA DURING THIS TIME WITH A CHANCE FOR SHOWERS ACROSS
NORTHEAST OKLAHOMA. CONCERNING THE EXTENDED...STAYED CLOSE TO MEX
GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  62  78  59 /  90  40  10  10
FSM   74  68  79  62 / 100  70  20  10
MLC   74  63  81  59 /  90  30  10  10
BVO   70  60  77  56 /  90  40  10  10
FYV   72  66  74  57 / 100  80  30  10
BYV   73  66  74  57 / 100 100  40  10
MKO   73  63  79  58 / 100  50  10  10
MIO   71  64  75  57 / 100  80  20  10
F10   73  63  80  59 /  90  40  10  10
HHW   77  65  83  63 /  90  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ058-OKZ063-OKZ068-
     OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....12
Hazardous weather outlook, Sep 3, 5:15 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT WED SEP 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
514 AM CDT WED SEP 3 2008

...REMNANTS OF GUSTAV WILL CONTINUE AFFECTING THE AREA THROUGH TONIGHT...

...3 TO 6 INCHES OF RAIN POSSIBLE ACROSS FAR EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THE TROPICAL REMNANTS OF GUSTAV...CURRENTLY LOCATED OVER EXTREME
NORTHEAST TEXAS WILL BEGIN TO MOVE IN A MORE NORTH NORTHEAST
DIRECTION TODAY. AS THIS OCCURS...AREAS OF LIGHT TO MODERATE RAIN
WILL CONTINUE TO WRAP AROUND THE CENTER OF CIRCULATION...RESULTING
IN PERIODS OF LIGHT TO OCCASIONALLY MODERATE RAIN FOR THE REGION.
THE TRACK OF THE CIRCULATION DICTATES FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS WILL REMAIN MORE FAVORABLE FOR PROLONGED
RAINFALL...WITH 3 TO 6 INCHES OF ADDITIONAL RAINFALL THROUGH TONIGHT
WILL BE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AFOREMENTIONED AREA THROUGH TONIGHT.
SEE...OKCFFATSA...FOR DETAILS.

ADDITIONALLY...WINDS GUSTING BETWEEN 30 AND 40 MPH WILL BE POSSIBLE
AREAWIDE AS THE SURFACE LOW MOVES NORTH NORTHEAST TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE REMNANTS OF GUSTAV WILL CONTINUE TO LIFT NORTHEAST AND AWAY FROM
THE AREA DURING THE DAY THURSDAY. IN ITS WAKE...CONSIDERABLY DRIER
AND COOLER AIR WILL BEGIN FILTERING OVER THE AREA. A WEAK SHORTWAVE
TRAVERSING THE PLAINS OVER THE EARLY PORTION OF THE WEEKEND MAY
RESULT IN ADDITIONAL CHANCES FOR RAIN...ALONG WITH A REINFORCING
SHOT OF COOLER AIR. A WARMING TREND WILL ENSUE FOR EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:33 AM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian9 hr
Sep 3, 7:35 AM CDTWind AdvisoryTSABenton, Carroll, Madison, Washington11 hr
Sep 3, 9:53 AM CDTFlash Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington6 hr
Sep 3, 3:57 PM CDTAreal Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington8 hr
Sep 3, 4:01 PM CDTAreal Flood WarningTSACrawford, Franklin, Sebastian8 hr

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.